Abstract and Applied Analysis

A Second-Order Method for the Numerical Integration of a Size-Structured Cell Population Model

O. Angulo, J. C. López-Marcos, and M. A. López-Marcos

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

We consider the numerical integration of a size-structured cell population model. We propose a new second-order numerical method to attain its solution. The scheme is analyzed and the optimal rate of convergence is derived. We show experimentally the predicted accuracy of the scheme.

Article information

Source
Abstr. Appl. Anal., Volume 2015, Special Issue (2015), Article ID 549168, 8 pages.

Dates
First available in Project Euclid: 17 August 2015

Permanent link to this document
https://projecteuclid.org/euclid.aaa/1439816308

Digital Object Identifier
doi:10.1155/2015/549168

Mathematical Reviews number (MathSciNet)
MR3384348

Zentralblatt MATH identifier
06929083

Citation

Angulo, O.; López-Marcos, J. C.; López-Marcos, M. A. A Second-Order Method for the Numerical Integration of a Size-Structured Cell Population Model. Abstr. Appl. Anal. 2015, Special Issue (2015), Article ID 549168, 8 pages. doi:10.1155/2015/549168. https://projecteuclid.org/euclid.aaa/1439816308


Export citation

References

  • J. A. J. Metz and O. Diekmann, Eds., The Dynamics of Physiologically Structured Populations, vol. 86 of Lecture Notes in Biomathematics, Springer, New York, NY, USA, 1986.
  • J. M. Cushing, An Introduction to Structured Population Dynamics, CMB-NSF Regional Conference Series in Applied Mathematics, SIAM, Philadelphia, Pa, USA, 1998.
  • B. Perthame, Transport Equations in Biology, Birkhäuser, Basel, Switzerland, 2007.
  • R. Borges, A. Calsina, and S. Cuadrado, “Oscillations in a molecular structured cell population model,” Nonlinear Analysis: Real World Applications, vol. 12, no. 4, pp. 1911–1922, 2011.
  • C. Hatzis and D. Porro, “Morphologically-structured models of growing budding yeast populations,” Journal of Biotechnology, vol. 124, no. 2, pp. 420–438, 2006.
  • R. L. Fernandes, M. Carlquist, L. Lundin et al., “Cell mass and cell cycle dynamics of an asynchronous budding yeast population: experimental observations, flow cytometry data analysis, and multi-scale modeling,” Biotechnology and Bioengineering, vol. 110, no. 3, pp. 812–826, 2013.
  • K. B. Flores, “A structured population modeling framework for quantifying and predicting gene expression noise in flow cytometry data,” Applied Mathematics Letters, vol. 26, no. 7, pp. 794–798, 2013.
  • O. Diekmann, H. J. A. M. Heijmans, and H. R. Thieme, “On the stability of the cell size distribution,” Journal of Mathematical Biology, vol. 19, no. 2, pp. 227–248, 1984.
  • L. M. Abia, O. Angulo, and J. C. López-Marcos, “Size-structured population dynamics models and their numerical solutions,” Discrete and Continuous Dynamical Systems Series B, vol. 4, no. 4, pp. 1203–1222, 2004.
  • L. M. Abia, O. Angulo, and J. C. López-Marcos, “Age-structured population models and their numerical solution,” Ecological Modelling, vol. 188, no. 1, pp. 112–136, 2005.
  • L. M. Abia, O. Angulo, J. C. López-Marcos, and M. A. López-Marcos, “Numerical integration of a hierarchically size-structured population model with contest competition,” Journal of Computational and Applied Mathematics, vol. 258, pp. 116–134, 2014.
  • J.-J. Liou, F. Srienc, and A. G. Fredrickson, “Solutions of population balance models based on a successive generations approach,” Chemical Engineering Science, vol. 52, no. 9, pp. 1529–1540, 1997.
  • N. V. Mantzaris, J.-J. Liou, P. Daoutidis, and F. Srienc, “Numerical solution of a mass structured cell population balance model in an environment of changing substrate concentration,” Journal of Biotechnology, vol. 71, no. 1–3, pp. 157–174, 1999.
  • O. Angulo and J. C. López-Marcos, “A numerical scheme for a size-structured cell population model,” in Mathematical Modelling and Computing in Biology and Medicine, V. Cappasso, Ed., pp. 485–496, Esculapio, Bolonia, Spain, 2003.
  • N. V. Mantzaris, P. Daoutidis, and F. Srienc, “Numerical solution of multi-variable cell population balance models: I. Finite difference methods,” Computers & Chemical Engineering, vol. 25, no. 11-12, pp. 1411–1440, 2001.
  • N. V. Mantzaris, P. Daoutidis, and F. Srienc, “Numerical solution of multi-variable cell population balance models. II. Spectral methods,” Computers & Chemical Engineering, vol. 25, no. 11-12, pp. 1441–1462, 2001.
  • N. V. Mantzaris, P. Daoutidis, and F. Srienc, “Numerical solution of multi-variable cell population balance models. III. Finite element methods,” Computers & Chemical Engineering, vol. 25, no. 11-12, pp. 1463–1481, 2001.
  • L. M. Abia, O. Angulo, J. C. López-Marcos, and M. A. López-Marcos, “Numerical schemes for a size-structured cell population model with equal fission,” Mathematical and Computer Modelling, vol. 50, no. 5-6, pp. 653–664, 2009.
  • O. Angulo, J. C. López-Marcos, and M. A. López-Marcos, “Study on the efficiency in the numerical integration of size-structured population models: error and computational cost,” Journal of Computational and Applied Mathematics, 2015.
  • D. Ramkrishna, “Statistical models of cell populations,” in Advances in Biochemical Engineering, Volume 11, Advances in Biochemical Engineering, pp. 1–47, Springer, Berlin, Germany, 1979. \endinput